PIH and weaning off high blood pressure meds

This section is for discussions with other women who have probably been through the same signs/symptoms that you may be experiencing. Please note, we cannot offer medical advice and encourage members to discuss their concerns with their doctors. New members, come on in and introduce yourself!

PIH and weaning off high blood pressure meds

Postby newengland10 » Mon Mar 05, 2007 04:37 pm

I am curious to know if there are others out there who are on or were on atenelol or labetelol in the past and weaned off these medications. If so, can you share the process on how you did this (assuming with medical oversight), how long it took and if there was any rebound hypertension you experienced (and, if so, how you dealt with that). I was not put on HBP meds until after the pregnancy, so am very interested in hearing from any of you with similar situations. Thx.
newengland10
Registered User
 
Posts: 65
Joined: Sat Sep 16, 2006 10:48 am

Re : PIH and weaning off high blood pressure meds

Postby leighann » Mon Mar 05, 2007 04:45 pm

Well, I didn't expect it to go like this for me at all... but here's my story.

I was put on meds about 3 weeks before delivery, first procardia, then labetalol. I took my last labetalol the morning of delivery and haven't had one since (almost 3 weeks). My bp has spiked some but the ob said as long as it's under 160/110 she wants to leave it alone and let it come down on its own (and it is coming down). I was 130/84 at a bp check at the ob's office at 1.5wks pp.

I am probably not a normal case, but I thought I'd share.
leighann
Registered User
 
Posts: 214
Joined: Tue May 20, 2003 07:28 am

Re : PIH and weaning off high blood pressure meds

Postby julie f » Mon Mar 05, 2007 05:02 pm

I was on atenolol during my 2nd pregnancy, weeks 15-30. Stopping it really wasn't an issue as I was only on 12.5mg, we didn't need to wean. I went back on it postpartum for a few months but same thing, such a low dose that I was able to just stop. I was medicated for high-cardiac output rather than bp so I really didn't notice a change in pressures.
User avatar
julie f
Registered User
 
Posts: 7993
Joined: Thu Aug 07, 2003 11:56 am

Re : PIH and weaning off high blood pressure meds

Postby adgirl » Mon Mar 05, 2007 05:20 pm

I was on no meds during pregnancy, but about 4 days post partum my BP started rising so I was placed on Labetalol. (100mg twice a day) It was up higher the following day and I was place on 200mg twice a day. By 6 days post partum I was getting readings of 180/100, so I was sent to the ER (I checked in with BP of 202/115), and was given Labetalol, Propanalol and Clonodine to bring it down. After 4 hours, it was down to 148/90 and I was sent home. At home, I was on 400mg twice a day of Labetalol and .2mg of Clonodine twice a day. The next few days it would range from 115/77 - 180/100. About day 11 post partum it was stable in the 1teens/70s. 24 days postpartum I was getting readings of 84/58, so they stopped the Clonodine. Then it went back up a little like 130s/80s, but after a few days dropped to 100s/60s. At that point, we slowly weaned off of the remaining Labetalol. By 16 weeks postpartum, I was off of all medication.

Those up and down readings and all the medications/a newborn baby, had me feeling awful, but I was back at work at 6 weeks postpartum feeling pretty good. I got gorgeous portraits made when my son was 7 weeks, so I must have been feeling much better. Just letting you know, there is a light at the end of the tunnel. I was very proactive with my care and called in my readings daily at the beginning and anytime there was a change that was concerning. It was a very scary time b/c the numbers were just so high, but I've read here that BP meds can take a little time to work and also when coming off of them the BP can spike up a bit before it stabalizes.
adgirl
Registered User
 
Posts: 530
Joined: Mon Nov 13, 2006 01:22 pm

Re : PIH and weaning off high blood pressure meds

Postby heather j » Mon Mar 05, 2007 05:32 pm

I also did not take meds during pregnancy, but required them postpartum. The OB tried labetalol first, but it didn't control my pressures. My internist stepped in about a week postpartum and changed me to propranolol and cardizem (I think), then I ended up switching to inderal and cardizem at about a month postpartum. This combo worked best for me. About two months later, because I was getting pretty low readings on a regular basis at home and in office, I dropped the indural and continued the cardizem for about another month. By four months, I dropped all meds and my pressures stayed at a normal low from then on. It was very much like adgirl mentioned, just really hard to deal with all the meds and changes with a newborn and recovery. I think *maybe* if I had found the right med combo from the beginning, it may not have taken even the four months; but it's definitely a process. I hope you're able to kick them soon - what an exciting day that will be [:)]!
User avatar
heather j
Forum Moderator
 
Posts: 4881
Joined: Tue Jun 20, 2006 10:16 pm
Location: TN

Re : PIH and weaning off high blood pressure meds

Postby newengland10 » Mon Mar 05, 2007 05:47 pm

thanks for all your input...i'm on atenelol 25mg, and tried to half it recently which caused difficult breathing and a bit of tachachardia. I'm 6 months postpartum and not really understanding why I still am dealing with this. I was a big runner before pregnancy for 19 years and never, ever had issues with BP. It's really frustrating. I've been reading about weaning off beta blockers and the difficulty people can have with this which is why I'm curious to know how any of you in similar situations have approached it.
newengland10
Registered User
 
Posts: 65
Joined: Sat Sep 16, 2006 10:48 am

Re : PIH and weaning off high blood pressure meds

Postby rosemary » Mon Mar 05, 2007 06:38 pm

HI...I took both the meds that you mentioned both post-partum. I know that when I went off the atenelol I was weaned off of it .. decreasing it in half and then in quarters over about a three month period. MY BP med was then changed to Lotrel from Labetalol (it wasn't working as well without the atenelol. I had major swelling in my legs because of the atenelol and major fatigue. After a few weeks with being off the betablocker, those symptoms subsided. My heart rate was a bit lower while on the betablocker...it runs about 90 in a resting position now without it. It has been two and a half years for me since my battle with PE and I am still on the Lotrel. I certainly understand your frustration at continuing with BP issues. I never had BP issues prior to PE. I just fully expected my body to go back to 'normal' after, and I don't know that it ever will. I wish you good health!
User avatar
rosemary
Forum Moderator
 
Posts: 2358
Joined: Tue Sep 07, 2004 09:02 pm
Location: Central, PA

Re : PIH and weaning off high blood pressure meds

Postby missgamecock » Tue Mar 06, 2007 04:15 pm

I was never weaned off of meds although I run a bp of 105-120/60-80 now. 120/80 is high for me. I had my daughter 20 months ago. I am going ttc again in November. My ob wants me to switch from Ziac to Aldomet. We had talked about coming off of meds. However they want me to stay on it.


I was taken off of all meds at delivery to see what my bp would do. I went from 2000mg of Aldomet and 60mg of Procardia to nothing overnight. It was extremely difficult to do and I went through withdrawel. Then 24 hours later when they determined it was PIH, he put me back on 30mg of Procardia. It was very difficult to decrease that much medicine overnight and I was wired for weeks on end. It also caused a lot of anxiety and I did not sleep.
missgamecock
Registered User
 
Posts: 6064
Joined: Fri May 30, 2003 06:34 pm

Re : PIH and weaning off high blood pressure meds

Postby ozierja » Tue Mar 06, 2007 05:33 pm

It took about 6 months for me to taper off of the labetalol and I did have to gradually taper the drug.
ozierja
Registered User
 
Posts: 584
Joined: Wed Oct 04, 2006 11:08 am

Re : PIH and weaning off high blood pressure meds

Postby jdbcraig » Wed Mar 07, 2007 12:41 am

I also was not on medication during pregnancy, but I am now 8 wks pp and struggling to wean off of both procardia and labetalol. I have been taking 120mg of procardia and 200 mg of labetalol since delivery. I went off of labetalol and seemed okay for a few days and then started to spike up again ~ though not extremely high 130/88 ~ went back on for a few days and it only came down slightly ~ back off again and planning to half the procardia dose soon! I am also very frustrated and feel like I will be dealing with this for the rest of my life ~ which I find very depressing ~ since I had no problems at all before this pregnancy!
jdbcraig
Registered User
 
Posts: 4
Joined: Sun Jan 28, 2007 10:07 pm

Next

Return to Ask the Experienced

Who is online

Users browsing this forum: No registered users and 4 guests